1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Pioglitazone

Discussion in 'Diabetes Medication and Drugs' started by Pinnig, Mar 16, 2010.

  1. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Hi,

    I've posted a few times recently about problems I was having with metformin. I had a range of symptoms with it - mostly well documented side effects and a debilitating stonking headache. However I also had a rash that worried both me and my GP who thought I may have an allergy to it. I stopped the metformin, had a two week break with no medication and all side effects disappeared within a few days. I then started taking metformin SR. Within hours of taking the first tablet the rash was back. I stuck with it on one 500mg tablet once a day for almost three weeks and the rash didn't worsen but it's still there and my skin is marked and broken where i've been scratching, especially in my sleep.

    I saw my GP yesterday who confirmed that it's probably an allergy and to stop the metformin again. We had a discussion about what was best to do including continuing on metformin whilst taking it with an antihistamine. I wasn't convinced this was viable especially since I would have to increase the metformin dosage. My BG levels are almost always in low double figures at the moment.

    He asked to think further about what would be best and call me this morning. When he rang he sugested that I start on pioglitazone. I've read the patient info on the drug and am concerned about the range of what appear to be fairly serious side effects. Far worse than a rash! The weight gain also bothers me as I really need to keep losing weight not put it back on. My GP said it was weight neutral but that is contrary to all I've read.

    My dilemma is whether to make an appointment to discuss medication again or just take the pioglitazone and see what happens. Decisions, decisions, what to do....

    Any advice or anyone with any experience of pioglitazone??

    Thanks
     
  2. Giblet

    Giblet · Well-Known Member

    Messages:
    81
    Likes Received:
    0
    Trophy Points:
    26
    Hi Pinnig,

    I suffered with Metformin for 18 months until I could bear it no longer and was swapped to Pioglitazone and Glimpiride. I am very overweight so was concerned by the reported effects of weight gain, however I can report that after six weeks I am actually 1 pound lighter than when I started with these drugs, and no more wet farts or Diahorrea..Hoorah! Everyone is different though, perhaps worth giving it a go and keeping a close eye on your weight? :D
     
  3. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Thanks Giblet. Picked up the new prescription today so think i'll give it a go and see what happens!
     
  4. Giblet

    Giblet · Well-Known Member

    Messages:
    81
    Likes Received:
    0
    Trophy Points:
    26
    Cool, let us know how you get on with it.
     
  5. cocacola

    cocacola Type 2 · Well-Known Member

    Messages:
    330
    Likes Received:
    33
    Trophy Points:
    68
    Good luck, I am on Metformin and Sitagliptin. Been on sitagliptin for 3 weeks now and my morning fasting BG levels have dropped from 7.8 - 5.5 :D The only side effect I have is a bit of constipation, which is easily remedied with a senna tablet at bed time. I have also lost 5lbs :mrgreen:
    Not all meds fit all and I suppose it just trial and error.
     
  6. borderter

    borderter Type 2 · Well-Known Member

    Messages:
    562
    Likes Received:
    240
    Trophy Points:
    83
    I had severe depression and had to stop taking it after only two weeks
     
  7. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Hi,

    Pleased to report no side effects so far but having taken it for almost 2 weeks I haven't noticed any reduction in my BG levels. Can anyone say how long it has taken them to see a difference?
    Thanks
     
  8. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    103
    Trophy Points:
    118
    No Diabetic medication is a 'magic bullet'. Sometimes you have to also tweak your diet to assist the meds to work better. The two combined plus maybe an increase in exercise and frequent testing in the early stages can then possibly work better than just relying on the medication alone.

    Ken.
     
  9. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Your post reminds me of my GP sugesting I was looking for a magic wand!

    Despite overhauling my diet, being very careful about what I eat, steadily losing weight and swimming every other day my BG levels just don't seem to be coming down. I was on Metformin briefly but developed an allergy. Whilst taking it and for the first time in months I saw a consistent fall in my BG.

    I desperately want to be able to juggle my job and home life without feeling utterly exhausted. I'd love an uninterrupted nights sleep without having to get up for a glass of water to a trip to the loo.

    I have made a huge effort to get control through diet and exercise and that hasn't been enough. My GP thinks drugs should help.

    I'm acutely aware that neither a magic bullet or wand exists but surely there must be something that has a positive effect?
     
  10. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    103
    Trophy Points:
    118
    That's the problem. I thought i was doing everything right for almost 12 years.....following the 'correct' diet. Turned out if I had I would probably be dead by now ! It was only after arriving here early last year and finding out what was a good diet for ME that things turned around.

    Weight loss of over 5 stone, Bg levels all 98% on target. That was using Byetta which is a great appetite suppressant, reducing my carb intake and using low GI/GL methods which meant much smaller portion sizes at each meal, no snacking as I was never hungry. I used a side plate for my main meals.

    As for sounding like your GP.....well, there are a lot who do give sound advice. We then have to work out if it is the right advice for ourselves and adapt accordingly. Further medication such as something like Gliclazide can bring down Bg numbers but can also increase weight so not exactly ideal. You really need to discuss all the other drug options with your GP if you are sure the diet is fine. Sometimes the 'healthy eating' diet promoted by the NHS/DUK is not ideal.

    Hope you manage the right way for yourself, mine obviously works for me.

    Ken
     
  11. Giblet

    Giblet · Well-Known Member

    Messages:
    81
    Likes Received:
    0
    Trophy Points:
    26
    Hi pinnig, think it took about three weeks to start working, however I was prescribed glimpiride at well and the combination seemed to start improving things.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook